Alert archive / Virginia / Special Weather Statements in 2013
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Sep 3, 2013, 3:21 AM EDT for Smyth County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2013, 3:21 AM EDT (07:21 UTC)
- Expired
- Sep 3, 2013, 4:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1642 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050
WWUS81 KRNK 030721
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 AM EDT TUE SEP 3 2013
VAZ009-030800-
SMYTH VA-
321 AM EDT TUE SEP 3 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SMYTH COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 400 AM EDT
* AT 317 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ADWOLF...MOVING TO THE EAST AT 25 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
MARION...
CHILHOWIE...
SUGAR GROVE...
THOMAS BRIDGE...
AND ADWOLF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3688 8168 3689 8132 3677 8126 3675 8129
3674 8138 3672 8143 3671 8148 3675 8168
3677 8169
TIME...MOT...LOC 0717Z 274DEG 22KT 3680 8160
$$
16What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Sep 3, 12:41 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 3, 12:41 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 AM EDT TUE SEP 3 2013 .SYNOPSIS... COLD FRONT OVER THE OHIO VALLEY WILL CROSS THE MOUNTAINS OVERNIGHT WITH COOLER AND DRIER AIR FILTERING EASTWARD BY LATE TUESDAY. HIGH PRESSURE WILL DOMINATE THE MID- TO LATE WEEK WITH SEVERAL REINFORCING FRONTS FROM THE NORTHWEST. && .NEAR TERM /THROUGH TODAY/... AS OF 1230 AM EDT TUESDAY... RADAR INDICATING A COUPLE SHOWERS AND THUNDERSTORMS MAKING THEIR WAY ACROSS OUR FAR WESTERN RIDGES THIS MORNING. SHORT RANGE MODELS DO NOT HAVE THIS ACTIVITY SURVIVING VERY LONG IN THE NORTHWESTERLY DOWNSLOPE FLOW...ALTHOUGH THERE IS A LITTLE INSTABILITY LEFT OVER FROM EARLIER THIS EVENING. RAMPED UP RAIN CHANCES ACROSS GREENBRIER COUNTY AND THE ALLEGHANY HIGHLANDS FOR THE NEXT FEW HOURS. ALSO BUMPED UP CHANCES ACROSS NORTHWEST NORTH CAROLINA...WHERE A WEAKENING MCS IS MAKING ITS WAY SOUTHEAST IN NORTHEAST TENNESSEE. DO NOT SEE MUCH OF THAT ACTIVITY ENTERING OUR AREA THOUGH. FINALLY...WITH INCREASING CLOUD COVER ASSOCIATED WITH THUNDERSTORM BLOWOFF AND DEWPOINTS HOLDING IN THE LOW TO MID 60S...INCREASED OVERNIGHT TEMPERATURES A FEW DEGREES ACROSS THE MOUNTAINS. CLOUD COVER SHOULD ALSO DO A GOOD JOB OF LIMITING FOG FORMATION...SO EXPECT ANY FOG OVERNIGHT TO BE ISOLATED. && .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... AS OF 300 PM EDT MONDAY... A COOL AND DRY PERIOD IS STILL EXPECTED BEHIND TUESDAY'S FRONT. WITH AN UPPER TROUGH SHARPENING ACROSS SE CANADA...ANOTHER COLD FRONT WILL ARRIVE ON THURSDAY. HOWEVER...THE AIRMASS LOOKS MUCH TOO DRY TO SUPPORT ANYTHING WEST OF THE BLUE RIDGE WITH MAYBE JUST A FEW SPRINKLES ACROSS SE WEST VA. POTENTIALLY A FEW SHOWERS OR STORMS COULD POP UP ACROSS THE EXTREME SE CWA ALONG THE SOUTHSIDE...BUT WILL NOT ADD ANY POPS FOR NOW LATE THURSDAY AFTERNOON. TUESDAY AND WEDNESDAY NIGHT WILL BOTH BE CHILLY. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 300 PM EDT MONDAY... SE CANADIAN TROUGH BEGINS TO SCOOT EAST AND SOME OF THE UPPER HIGH OVER THE FOUR CORNERS WILL OOZE EAST IN ITS PLACE...WITH RISING HEIGHTS. AS THE EASTERLY COMPONENT VEERS LATE WEEKEND AND EARLY NEXT WEEK...TEMPS WILL WARM INTO THE 80S MAKING ELEVATED CONVECTION MORE LIKELY ACROSS THE WEST. BEFORE THIS...HIGH PRESSURE WHICH SETTLES OVER THE MIDDLE ATLANTIC AFTER THURSDAY'S FRONT SHOULD CONTINUE THE DRY AND SOMEWHAT COOL REGIME THROUGH SATURDAY. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... AS OF 715 PM EDT MONDAY... A COLD FRONT AND ITS ASSOCIATED SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS THE OHIO VALLEY AT 700 PM THIS EVENING. AT CURRENT SPEED...THESE SHOWERS WILL COME OVER LWB AROUND 9PM. A CLUSTER OF PREFRONTAL SHOWERS AND THUNDERSTORMS WILL HIT BLF BY 8PM THEN FRONTAL SHOWERS MOVE OVER THE AREA AFTER 1000 PM. THESE SHOWERS WILL FADE IN AREAL COVERAGE AS THEY APPROACH THE BLUE RIDGE WITH LOSE OF HEATING AND WITHIN WESTERLY FLOW. IF STORMS DO ADVANCE TO AND PAST THE BLUE RIDGE...THE AREAL COVERAGE WILL BE ISOLATED AND THEREFORE WILL ONLY CARRY VCSH FOR BCB/ROA STARTING AROUND MIDNIGHT AND LYH/DAN IN THE EARLY MORNING HOURS TUESDAY. THE FRONT MAY GET HELD UP ACROSS THE AREA TUESDAY AS A SURFACE LOW DEVELOPS OVER THE CAROLINA PIEDMONT. THIS MAY DELAY SHOWERS AND THUNDERSTORMS AT LYH/DAN UNTIL THE DAYTIME HOURS TUESDAY. THE SURFACE FRONT WILL MOVE EAST OF THE AREA ON TUESDAY...HOWEVER THE DEW POINT FRONT DOES NOT ADVANCE EAST UNTIL TUESDAY NIGHT. MOIST WESTERLY FLOW WILL KEEP LOW CLOUDS AND/OR DRIZZLE ON WESTERLY SLOPES (BLF) FROM MIDNIGHT THROUGH EARLY TUESDAY AFTERNOON. TRUE FRONT AND MAIN UPPER TROUGH WILL MOVE EAST OF THE AREA TUE NIGHT. THUS...EXPECTING MOSTLY VFR CONDITIONS AS MUCH DRIER AIR ADVECTS INTO THE AREA FROM THE NORTHWEST. THESE DRY CONDITIONS WILL PREVAIL THROUGH THE REST OF THE WORK WEEK. NW WINDS OF 8-12KTS WITH LOW END GUSTS CAN BE EXPECTED TUE BEHIND THE FRONT...OTHERWISE AVIATION CONDITIONS SHOULD BE QUITE GOOD TUE-FRI OUTSIDE EARLY MORNING FOG AT SITES SUCH AS LWB/BCB/LYH. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...NF/PC SHORT TERM...KM LONG TERM...KM AVIATION...RCS
Hazardous weather outlook, Sep 2, 4:20 AM EDT, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EDT MON SEP 2 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-030830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 420 AM EDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS THE MAIN THREAT...ALONG WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 2, 9:25 PM EDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT MON SEP 2 2013
VAZ010-012-030230-
BLAND VA-WYTHE VA-
925 PM EDT MON SEP 2 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
BLAND COUNTY IN SOUTHWEST VIRGINIA...
NORTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1030 PM EDT
* AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM CLEAR FORK TO BASTIAN TO FAVONIA...MOVING TO THE EAST AT 20
MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH VERY HEAVY RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
ROCKY GAP...
WYTHEVILLE...
BLAND...
MAX MEADOWS...
AND CLEAR FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3711 8120 3722 8127 3727 8117 3730 8098
3727 8101 3718 8089 3719 8088 3719 8087
3717 8088 3715 8085 3711 8093 3703 8090
3693 8078 3695 8138 3697 8140
TIME...MOT...LOC 0122Z 255DEG 16KT 3722 8119 3713 8113 3702 8117
RABLocal storm report, Sep 2, 10:35 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EDT MON SEP 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM FLASH FLOOD 1 W TIPTOP 37.20N 81.46W
09/02/2013 TAZEWELL VA COUNTY OFFICIAL
6-8 INCHES OF WATER FLOWING OVER WITTENS MILL ROAD NEAR
DOLPHIN DRIVE OBSERVED BY SHERIFFS DEPUTY. DRIVEWAY NEAR
LOCATION ALSO WASHED OUT. VDOT CALLED TO THE SCENE.
PUBLIC CLAIMS WATER WAS 2 FEET DEEP AT ONE POINT.
&&
RABSpecial weather statement, Sep 2, 10:46 PM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 PM EDT MON SEP 2 2013
VAZ009-015-030345-
SMYTH VA-GRAYSON VA-
1046 PM EDT MON SEP 2 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EXTREME SOUTHWEST SMYTH COUNTY IN SOUTHWEST VIRGINIA...
GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1145 PM EDT
* AT 1039 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORM ALONG THE
GRAYSON...SMYTH COUNTY LINE BETWEEN MOUNT ROGERS AND
KONNAROCK...MOVING EAST AT 20 MPH.
* VERY HEAVY RAIN IS FALLING WITH THESE THUNDERSTORMS. DOPPLER RADAR
ESTIMATES THAT UP TO 1.5 INCHES OF RAIN HAS ALREADY FALLEN IN THIS
AREA DURING THE PAST HOUR. THIS HEAVY RAINFALL WILL CAUSE WATER TO
POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
* LOCATIONS IMPACTED INCLUDE...
TROUTDALE...
MOUTH OF WILSON...
RUGBY...
VOLNEY...
AND FLATRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3661 8164 3662 8161 3664 8161 3665 8163
3673 8161 3674 8124 3658 8126 3658 8152
3658 8157
TIME...MOT...LOC 0239Z 278DEG 17KT 3666 8152
RABSpecial weather statement, Sep 2, 11:29 PM EDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 PM EDT MON SEP 2 2013
WVZ045-030430-
GREENBRIER WV-
1129 PM EDT MON SEP 2 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 1230 AM EDT
* AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A GROWING CLUSTER OF STRONG THUNDERSTORMS BETWEEN
RICHWOOD...QUINWOOD...AND NETTIE...MOVING EAST AT 15 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
RAIN IS FALLING WHICH WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
BINGHAM...
ANJEAN...
DUO...
QUINWOOD...
AND RORER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3823 8036 3811 8036 3805 8027 3804 8022
3803 8021 3800 8022 3800 8078 3803 8081
3803 8083 3806 8080 3805 8086 3807 8086
3810 8083 3808 8071 3827 8044
TIME...MOT...LOC 0327Z 276DEG 15KT 3818 8063
RABSpecial weather statement, Sep 3, 3:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 AM EDT TUE SEP 3 2013
VAZ009-030800-
SMYTH VA-
321 AM EDT TUE SEP 3 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SMYTH COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 400 AM EDT
* AT 317 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ADWOLF...MOVING TO THE EAST AT 25 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
MARION...
CHILHOWIE...
SUGAR GROVE...
THOMAS BRIDGE...
AND ADWOLF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3688 8168 3689 8132 3677 8126 3675 8129
3674 8138 3672 8143 3671 8148 3675 8168
3677 8169
TIME...MOT...LOC 0717Z 274DEG 22KT 3680 8160
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:04 PM EDT | Special Weather Statement | RNK | Bland | 41 min |
| Sep 2, 8:19 PM EDT | Special Weather Statement | RNK | Smyth | 41 min |
| Sep 2, 8:58 PM EDT | Special Weather Statement | RNK | Bland | 62 min |
| Sep 2, 9:25 PM EDT | Special Weather Statement | RNK | Bland | 65 min |
| Sep 2, 9:46 PM EDT | Areal Flood Warning | RNK | Tazewell | 119 min |
| Sep 2, 10:46 PM EDT | Special Weather Statement | RNK | Grayson | 59 min |
| Sep 3, 12:48 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 42 min |
| Sep 2, 11:29 PM EDT | Special Weather Statement | RNK | Greenbrier | 61 min |
Nearby
Special Weather Statements in Virginia, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.